Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 209, NWS Rapid City, SD

August 31, 2021Mellette County, Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 31, 2021, 1:02 AM CDT for Mellette County, Todd County, Tripp County, South Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2021, 1:02 AM CDT (06:02 UTC)
Expired
Aug 31, 2021, 2:00 AM CDT
In force
58 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mellette County, SD, Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 193 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 1:40 AM CDTTSTM WND GST 6011 N Mosher, SDDELAYED REPORT. AT LEAST 50 TO 60 MPH WINDS FOR ABOUT HALF AN HOUR. PEA SIZED HAIL. ALSO 1.1 TO 1.2 INCHES OF RAIN. MIDPOINT TIME OF SEVERE WINDS ESTIMATED FROM RADAR AND REPORT SOURCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 9:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

060 
WUUS53 KUNR 310602
SVRUNR
SDC095-121-123-310700-
/O.NEW.KUNR.SV.W.0209.210831T0602Z-210831T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
102 AM CDT Tue Aug 31 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Todd County in south central South Dakota...
  Northwestern Tripp County in south central South Dakota...
  Southeastern Mellette County in south central South Dakota...

* Until 200 AM CDT.

* At 102 AM CDT, a severe thunderstorm was located 13 miles north of
  Mosher, or 19 miles southwest of Presho, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ideal, Witten, Winner and Ideal South Housing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4307 10008 4352 10068 4372 10035 4369 10021
      4371 10018 4368 10009 4370 9990 4367 9987
      4370 9986 4371 9975 4373 9976 4372 9973
      4376 9969 4373 9967 4377 9966 4374 9962
      4355 9962
TIME...MOT...LOC 0602Z 312DEG 29KT 4367 10026 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Helgeson
1 follow-up statement
607 
WWUS53 KUNR 310629
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
129 AM CDT Tue Aug 31 2021

SDC095-121-123-310700-
/O.CON.KUNR.SV.W.0209.000000T0000Z-210831T0700Z/
Todd SD-Tripp SD-Mellette SD-
129 AM CDT Tue Aug 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN TODD...NORTHWESTERN TRIPP AND SOUTHEASTERN MELLETTE
COUNTIES...

At 129 AM CDT, a severe thunderstorm was located 5 miles west of
Ideal, or 13 miles northwest of Winner, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Ideal, Winner and Ideal South Housing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4307 10008 4352 10068 4372 10035 4369 10021
      4371 10018 4368 10009 4370 9990 4367 9987
      4370 9986 4371 9975 4373 9976 4372 9973
      4376 9969 4373 9967 4377 9966 4374 9962
      4355 9962
TIME...MOT...LOC 0629Z 312DEG 29KT 4352 10003 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Helgeson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:01 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 31, 12:01 AM CDT, 1 hour 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1101 PM MDT Mon Aug 30 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021

Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.

Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.

Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1030 PM MDT Mon Aug 30 2021

Thunderstorms will move out of south central SD and diminish by
09Z or so. Several models are showing low stratus spreading over
much of the western SD plains, lasting into mid to late morning.
Conditions will be favorable for the development of fog around the
southern Black Hills, also diminishing mid morning. MVFR/IFR
conditions in low stratus/fog will improve to VFR by midday, when
skies will clear.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021

Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.

As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.

Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...Sherburn
AVIATION...Pojorlie
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 30, 6:31 AM CDT, 18 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 30 2021

WYZ054>058-071-311145-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon, with a strong
storm or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non-severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening, with large hail and damaging winds being the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 30, 11:31 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1031 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     NON-TSTM WND GST 1 WSW RED ELM           45.05N 101.80W
08/30/2021  M50 MPH          ZIEBACH            SD   MESONET

0949 PM     NON-TSTM WND GST 1 ENE MUD BUTTE         45.01N 102.86W
08/30/2021  M51 MPH          MEADE              SD   MESONET

&&

WFO UNR
Special weather statement, Aug 30, 11:53 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1153 PM CDT Mon Aug 30 2021

SDZ046-047-049-310600-
Tripp SD-Todd SD-Mellette SD-
1153 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern Todd,
southwestern Tripp and southeastern Mellette Counties through 100 AM
CDT...

At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Hidden Timber, or 14 miles east of Mission, moving
east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Mission, Okreek, Carter, Antelope, Hidden Timber, Haystack Butte and
northeastern Rosebud Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central South Dakota.

&&

LAT...LON 4327 10070 4348 10057 4342 9996 4313 10011
TIME...MOT...LOC 0453Z 279DEG 12KT 4329 10037

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Helgeson
Special weather statement, Aug 31, 12:06 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1106 PM MDT Mon Aug 30 2021

SDZ032-043-046-310600-
Jackson SD-Haakon SD-Mellette SD-
1106 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern Haakon,
northwestern Mellette and northeastern Jackson Counties through
MIDNIGHT MDT/100 AM CDT/...

At 1106 PM MDT/1206 AM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southwest of Nowlin, or 12 miles northeast of
Kadoka, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kadoka, Norris, Midland, Belvidere, Cedar Butte, Black Pipe, Corn
Creek, Nowlin and Intersection of Highway 73 and White River.

This includes Interstate 90 in South Dakota between Mile Markers 145
and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT/500 AM
CDT/ for south central, southwestern and west central South Dakota.

&&

LAT...LON 4392 10174 4422 10118 4417 10116 4416 10106
      4414 10104 4386 10106 4384 10102 4385 10099
      4381 10096 4383 10093 4379 10089 4375 10079
      4344 10120
TIME...MOT...LOC 0506Z 314DEG 28KT 4399 10137

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Helgeson
Local storm report, Aug 31, 12:35 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
08/30/2021  M51 MPH          HAAKON             SD   ASOS

1110 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/30/2021  M50 MPH          JACKSON            SD   MESONET

1115 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/30/2021  M57 MPH          JACKSON            SD   MESONET

1120 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
08/30/2021  M56 MPH          JACKSON            SD   MESONET

&&

WFO UNR
Local storm report, Aug 31, 12:37 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1137 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
08/30/2021  M65 MPH          HAAKON             SD   MESONET

&&

DYE
Local storm report, Aug 31, 12:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
08/30/2021  M72 MPH          JACKSON            SD   MESONET

&&

DYE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:42 PM CDTSevere Thunderstorm Warning Destructive damage threatUNRMeade, Perkins, Ziebach63 min
Aug 30, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatUNRPerkins64 min
Aug 30, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatUNRHaakon, Meade, Ziebach64 min
Aug 30, 9:19 PM CDTSpecial Weather StatementUNRPerkins41 min
Aug 30, 9:30 PM CDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington60 min
Aug 30, 9:33 PM CDTSpecial Weather StatementUNRZiebach42 min
Aug 30, 9:40 PM CDTSevere Thunderstorm WarningUNRZiebach40 min
Aug 30, 9:46 PM CDTSevere Thunderstorm Warning Considerable damage threatUNRHaakon, Ziebach59 min
Aug 30, 10:08 PM CDTSevere Thunderstorm WarningUNRMeade, Perkins35 min
Aug 30, 10:26 PM CDTSevere Thunderstorm WarningUNRHaakon, Pennington64 min
Aug 30, 10:35 PM CDTSpecial Weather StatementUNRTodd40 min
Aug 30, 11:02 PM CDTSpecial Weather StatementUNRTripp58 min
Aug 30, 11:53 PM CDTSpecial Weather StatementUNRTodd67 min
Aug 31, 12:06 AM CDTSpecial Weather StatementUNRJackson54 min
Aug 31, 12:29 AM CDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd61 min
Aug 31, 1:19 AM CDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp56 min
Aug 31, 1:57 AM CDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.